At least 13 more K2 related overdoses in downtown St. Louis

ST. LOUIS, MO (KPLR)- At least thirteen more people have been treated for K2 related overdoses in downtown St. Louis. According to a tweet for the St. Louis Fire Department, the patients are being treated and transported to area hospitals.

Since Monday EMS crews have received calls for more than 60 drug overdoses in just a small corner of the city.  Witnesses say the scene is that of a zombie movie, with people seizing on the sidewalks and wandering in the streets.

Investigators tell FOX 2 that the K2 is sprayed with a chemical and sold with the label "not for human consumption." However, it is purchased and smoked by individuals who are seeking to get high. The syntheitc marijuana may have been laced with a more powerful drug known as "Pink."

The U.S. Drug Enforcement Administration has placed U-47700 (aka Pink) into Schedule I of the Controlled Substances Act, effective on November 14th. They have received reports of at least 46 confirmed fatalities associated with the drug.

The drug is approximately 3 1/2 times more powerful than heroin. It has been legal for years in most states.

U-47700, a pharmaceutical research drug developed in the 1970s is a more potent alternative to morphine. It was never tested on humans but is now being manufactured and sold by clandestine labs in Asia.

This scheduling action will last for 24 months, with a possible 12-month extension if DEA needs more data to determine whether it should be permanently scheduled.

The rash of these cases is centered on Locust Street between 13th and 14th, where homeless individuals congregate daily. The area is adjacent to the homeless shelter operated by the New Life Evangelistic Center.

On Wednesday, the center was given a notice from the City of St. Louis to close its doors citing a lack of occupancy permit. Center Director, Reverend Larry Rice said they are appealing that notice.

St. Louis Fire Chief Dennis Jenkerson said the drug hits fast and they think people are doing it together because multiple overdoses are happening at the same time.

This is an ongoing investigation.